High Wind, Fergus
- When
- April 30, 4:53 PM MST
- Where
- Fergus forecast zone
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- Mesonet
A wind gust to 59 mph was reported at Roy 1E (the Oscar RAWS site).
A deep closed upper low over Wyoming brought heavy snow and high winds to Fergus County. Wind gusts in excess of 58 mph were reported.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS TFX wrote it up.
A deep closed upper low over Wyoming brought heavy snow and high winds to Fergus County. Wind gusts in excess of 58 mph were reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Great Falls, MT wrote its last area forecast discussion before the first event at Apr 30, 4:45 PM MST, 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GREAT FALLS MT 545 PM MDT FRI APR 30 2010 ...UPDATE TO AVIATION... .DISCUSSION... TONIGHT SUNDAY...THE AIRMASS HAS DRIED RATHER QUICKLY FROM THE NORTH. A FEW AREAS...MOUNTAINS IN CENTRAL MONTANA...CONTINUE WITH LIGHT OROGRAPHIC PRECIP. WILL CANCEL CURRENT WINTER WEATHER WARNINGS THIS AFTERNOON. THE UPPER LEVEL LOW PRESSURE TROF WILL MOVE EAST VERY SLOWLY. TO THE WEST...A WEAK SHORTWAVE WILL MOVE THROUGH THE NORTHWEST FLOW ALOFT SATURDAY...APPROACHING THE ROCKIES DURING THE MORNING. CYCLONIC FLOW AND NORTHWEST FLOW ALOFT WILL CONTINUE INTO SUNDAY AND KEEP THE AIRMASS UNSETTLED AND AT LEAST A SLIGHT CHANCE OF PRECIP IN THE FORECAST. SUNDAY NIGHT THROUGH WEDNESDAY NIGHT...MEDIUM RANGE MODELS BECOMING A BIT MORE CONSISTENT TO START THE PERIOD. CLOSED UPPER LOW MOVES TO THE UPPER MIDWEST BY MONDAY MORNING. BY MONDAY AFTERNOON A WEAK SHORT WAVE MOVES ALONG THE INTERNATIONAL BOUNDARY AND WILL BRING ISOLATED SHOWERS TO THE PLAINS. A CLOSED UPPER LOW WILL DEVELOP OVER EASTERN SASKATCHEWAN TUESDAY AND THE ASSOCIATED CIRCULATION WILL BRING A COLD FRONT AND SCATTERED SHOWERS TO THE AREA. MODEL SOLUTIONS BEGIN TO DIVERGE SHARPLY BY WEDNESDAY BUT BOTH MAINTAIN AN UNSTABLE NORTHWEST FLOW ALOFT OVER THE AREA WITH SCATTERED SHOWERS CONTINUING. TEMPERATURES WILL REMAIN BELOW SEASONAL AVERAGES. THURSDAY AND FRIDAY...MODELS SHOW AN UPPER LEVEL TROUGH OVER THE REGION ON THURSDAY...GIVING WAY TO A BUILDING UPPER LEVEL RIDGE BY FRIDAY. ECMWF IS STRONGER WITH THE UPPER LEVEL TROUGH ON THURSDAY. THUS WILL GO A LITTLE COOLER THAN MODEL FORECAST. THUS...IT WILL BE COOLER THAN SEASONAL AVERAGE WITH AT LEAST A SLIGHT CHANCE OF SHOWERS ON THURSDAY...BECOMING MOSTLY DRY ON FRIDAY. WILLIAMSON DC && .AVIATION... UPDATED 2345Z. THE MOIST AND UNSETTLED NORTHWEST FLOW ALOFT WILL PERSIST OVER NORTH CENTRAL...CENTRAL...AND SOUTHWEST MONTANA THROUGH AT LEAST SATURDAY WITH MOSTLY VFR CONDITIONS. ISOLATED SHOWERS ACROSS THE AREA WILL BECOME MORE SCATTERED OVERNIGHT AND CONTINUE INTO SATURDAY WITH OCCASIONAL MVFR CONDITIONS AND MOUNTAIN OBSCURATION. THE STRONG NORTHWEST WINDS WILL ALSO DECREASE DURING THE EVENING AND BECOME MORE WESTERLY...BUT THEY WILL INCREASE AGAIN LATE SATURDAY MORNING INTO THE AFTERNOON. COULSTON && .HYDROLOGY...PRECIPITATION FROM THE LAST WEATHER SYSTEM HAS CAUSED SOME SMALL STREAMS AND RIVERS TO RISE. WARMER TEMPERATURES DURING THE NEXT FEW DAYS WILL CAUSE ADDITIONAL SNOWMELT TO BE ADDED TO THESE STREAMS. CURRENTLY...BEAVER CREEK IS RUNNING OUT OF ITS BANKS AND A SMALL STREAM FLOOD ADVISORY HAS BEEN ISSUED FOR HILL COUNTY. && .PRELIMINARY POINT TEMPS/POPS... GTF 31 54 32 55 / 20 50 30 20 CTB 30 53 32 55 / 20 50 30 20 HLN 33 52 33 55 / 20 50 20 30 BZN 29 54 29 57 / 30 40 30 30 WEY 21 41 21 44 / 40 50 50 30 DLN 27 48 27 51 / 20 50 30 30 HVR 35 56 33 59 / 40 60 40 20 LWT 31 49 31 53 / 30 50 40 30 && .TFX WATCHES/WARNINGS/ADVISORIES... HIGH WIND WARNING UNTIL 6 AM MDT SATURDAY BLAINE. SMALL STREAM FLOOD ADVISORY UNTIL 245 PM MONDAY FOR HILL COUNTY. && WEATHER.GOV/GREATFALLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GREAT FALLS MT 248 PM MDT FRI APR 30 2010 MTZ008>015-044>046-048>055-012100- BEAVERHEAD-NORTHERN ROCKY MOUNTAIN FRONT-EASTERN GLACIER-HILL- CASCADE-CHOUTEAU-CENTRAL AND SOUTHERN LEWIS AND CLARK-MADISON- TOOLE-LIBERTY-EASTERN PONDERA-SOUTHERN ROCKY MOUNTAIN FRONT- EASTERN TETON-JUDITH BASIN-FERGUS-JEFFERSON-BROADWATER-MEAGHER- GALLATIN- 248 PM MDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL MONTANA...NORTH CENTRAL MONTANA AND SOUTHWEST MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES. MTZ047-012100- BLAINE- 248 PM MDT FRI APR 30 2010 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL MONTANA. .DAY ONE...THIS AFTERNOON AND TONIGHT A HIGH WIND WARNING CONTINUES THROUGH FRIDAY NIGHT FOR WINDS OF 40 MPH WITH GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
1157 AM MDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY SNOW 25 W NEIHART 46.93N 111.27W
04/30/2010 E48.0 INCH MEAGHER MT CO-OP OBSERVER
AT LEAST 4 FEET OF SNOW ESTIMATED WITH SIGNIFICANT
DRIFTING. DRIFTS ESTIMATED AROUND 8 FEET.
&&
HOENISCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
132 PM MDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1100 AM HEAVY SNOW 2 S FAIRFIELD 47.59N 111.98W
04/30/2010 E10.0 INCH TETON MT TRAINED SPOTTER
8 TO 10 INCHES OF SNOWFALL ESTIMATED OVER BENCHES ABOVE
3500 FEET IN EASTERN TETON COUNTY. 6 INCHES OF SLUSH
REMAINED ON RAODWAYS FRIDAY MORNING. STORM WAS
ACCOMPANIED BY STRONG WINDS AND POOR VISIBILITIES IN
BLOWING AND DRIFTING SNOW THURSDAY AFTERNOON AND EVENING.
&&
HOENISCHPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREAT FALLS MT
158 PM MDT FRI APR 30 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0149 PM HEAVY SNOW 12 NW SANTA RITA 48.89N 112.51W
04/30/2010 E8.0 INCH GLACIER MT CO-OP OBSERVER
6 TO 9 INCHES OF SNOWFALL ESTIMATED ON THURSDAY. STORM
TOTAL PRECIPITATION OF 2.52 INCHES MEASURED. LOCATION IS
9S DEL BONITA.
&&
HOENISCH1 high wind. Local standard time, as filed.
A wind gust to 59 mph was reported at Roy 1E (the Oscar RAWS site).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, April 2010
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 220121.